And Hold the Side Effects, Please

Side effects are definitely one of the most frustrating aspects of rheumatoid arthritis treatment. In order to treat current symptoms and prevent future joint damage, rheumatologists emphasize the importance of a medical treatment regimen. However, finding the course of treatment that is best for each individual is tricky, as medications are not universally effective, and a drug that is very beneficial for one patient may have negligible impact on another. Then when you add side effects to the mix, it becomes even harder to find the “right” drugs, as a medication that may be effective in treating arthritis may wreak havoc on the rest of the body. Finding a medication that works well and that has tolerable side effects can be a long, frustrating, unpleasant process.

I have yet to find an RA drug that is free of side effects. The first drug I was prescribed after my diagnosis was prednisone. While I was incredibly grateful that it quickly reduced the swelling in my fingers, allowing me once again to fully bend them after months of being unable to make a fist, I quickly noticed the side effects. Prednisone ramps me up and makes it difficult for me to sleep. This can be a very frustrating side effect, as rest is an important component of self-care, and the discomfort from RA can make it difficult enough to fall asleep without the added side effect of sleeplessness. In addition, prednisone can also boost my appetite. When I’m taking it for short periods of time that isn’t such a problem, but when taking it for longer stretches I start to notice this side effect’s impact on my waistline. When my RA disease activity is high it is difficult to exercise, so these additional pounds add insult to injury.

Painkillers can also alter my sleep patterns, making me incredibly tired yet unable to fall into a deep sleep. In addition, drugs like Lortab impact my cognitive function. They leave me in a foggy, heavy haze that slows my thinking. I never feel so stupid as when I’ve taken painkillers for days (or weeks) on end. If I’m in a bad flare, I am grateful for the relief that pain medications can provide in taking the edge off my discomfort. However, it is frustrating to be rendered unable to perform tasks requiring any brainpower. If I’m in enough pain to need pain medication, then I’m already feeling too poorly to concentrate on work. Yet, when I have to be in bed with a heating pad resting painful joints, it would be a welcome diversion to read a novel. However, I usually find myself re-reading the same passage over and over until I abandon the book altogether.

The biologic drugs I’ve taken have had a range of side effects, with some noticeable from the instant of taking the drug. When I used to take Enbrel, I would swell so much at the injection site that it looked like I’d been pegged by a softball. In addition to the swelling, the injection site would itch for a couple of days. That was back when Enbrel was taken twice a week, so I was itchy most of the time. Then there are all those infections that are more common when taking biologics. In addition to some more serious infections I’ve had, I have been plagued with recurring yeast infections while taking biologics, in spite of taking probiotics to head them off. In addition to the discomfort they cause, this is also a reminder that biologics are causing changes in my body that are not uniformly positive.

I’ve written previously about my battle with the side effects of Methotrexate. The nausea and exhaustion from Methotrexate became so extreme that my doctor and I decided to discontinue the medication. I’m now on Arava. While my body is tolerating Arava far better than the Methotrexate, it is not free from side effects. It’s been causing my tummy some distress, plus I’ll have to have my liver function tested regularly to make sure it isn’t causing damage. As is the case with many RA drugs, I’ve experienced the side effects sooner than the benefits. It will likely take weeks or even months before I can tell if the Arava is helping my RA, yet my tummy reacted to the medication within an hour.

There are so many things about rheumatoid arthritis that feel like a balancing act: balancing the need for rest with the need for exercise; balancing the demands of RA with all the other demands of life; and balancing the benefits of medications with the negative impact of side effects. Unpleasant side effects make the decisions about medical treatments so much more complex, and they make the experience of having RA that much harder. I have many RA wishes, and one of my most fervent is that I could reap the benefits of medications without having to deal with all the related side effects.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (4)

Poll